Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

July 26, 2021Bronx County, Nassau County, Queens County, New York

NWS New York, NY issued this special weather statement at Jul 26, 2021, 2:15 AM EDT for Bronx County, Nassau County, Queens County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 2:15 AM EDT (06:15 UTC)
Expired
Jul 26, 2021, 3:15 AM EDT
In force
60 min
Issued by
NWS New York, NY

Counties Bronx County, NY, Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS81 KOKX 260615
SPSOKX

Special Weather Statement
National Weather Service New York NY
215 AM EDT Mon Jul 26 2021

NYZ072-073-075-176>179-260715-
Northern Queens-Southern Queens-Bronx-New York (Manhattan)-Northern
Nassau-Kings (Brooklyn)-Southern Nassau-
215 AM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT QUEENS...BRONX...KINGS...NEW
YORK (MANHATTAN) AND NASSAU COUNTIES...

At 215 AM EDT, a strong thunderstorm was located over Jamaica, moving
southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jamaica, Flushing, Levittown, Freeport, Valley Stream, Long Beach,
Plainview, Garden City, Lynbrook, Mineola, Woodmere, Westbury, Great
Neck, Throgs Neck Bridge and Kennedy Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4057 7376 4071 7400 4085 7386 4080 7345
      4076 7344 4057 7357
TIME...MOT...LOC 0615Z 299DEG 11KT 4072 7380 

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 26, 2:04 AM EDT, 11 minutes earlier.

Area forecast discussion, Jul 26, 2:04 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
204 AM EDT Mon Jul 26 2021

.SYNOPSIS...
A weak cold front or trough of low pressure will move through
late tonight into the early morning, followed by weak high
pressure later Monday into most of Tuesday. A cold front will
then approach late day Tuesday, and pass through Tuesday night.
A series of cold fronts will then pass through for the second
half of the week, with high pressure returning next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Backbuilding thunderstorms will continue to track ESE through
the city and western LI over the next couple of hours with
generally a slow weakening of convection. Some of the storms
may continue to be strong, producing small hail, but severe
storms no longer looks to pose a threat. Urban and poor drainage
likely for some of these areas. Still possible for a flash flood
warning to be needed with rainfall rates generally 1-2 inches
per hour. Dry conditions should return by daybreak.

Low temperatures tonight will be in the mid 60s for inland
areas to the lower 70s for coastal areas. Some patchy fog
development tonight is possible with a moist boundary layer and
generally clearing skies.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
The cold front slowly sinks south on Monday with any early
patchy fog burning off mid-morning. A mix of sun and clouds in
the morning will become increasingly clear during the afternoon
and evening as a weak high pressure tries to move in from the
west. High temperatures will be in the middle to upper 80s and
potentially lower 90s for portions of the NYC metro and NE NJ.
Dew points will be generally in the lower 60s, so heat index
values will not be much more than actual air temperatures.

Skies should remain mostly clear into Monday night with low
temperatures in the mid 60s for the interior to lower 70s for
the coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Not a whole lot of change the last 24h as global models are in
relatively good agreement with establishing a mean upper trough
across the Northeast. A series of disturbances in the NW flow aloft
will then send a couple of cold fronts through the area during this
time, the first moving through Tuesday night into Wednesday morning,
and the second Thursday night into Friday. At the same time, a large
upper high will encompass the western half of the country.

A round of showers and thunderstorms can be expected along and ahead
of each cold frontal passage. Post-frontal showers and/or an
isolated thunderstorm will be possible Wednesday afternoon.
Upper trough is not strong this go around and airmass is not quite
as unstable (mid level lapse rates less than 6C) as it was 24h ago.
Warm advection showers and few thunderstorms will be a possible
Thursday ahead of what looks to be nighttime cold frontal passage
Thursday night into Friday morning. High pressure builds in for the
start of next weekend.

After a very warm Tuesday, with highs in the upper 80s to lower 90s,
more seasonable temperatures are expected for the second half of the
week heading into next weekend, with highs generally in the 80s and
lows in the 60s to around 70. Cooler conditions are possible
overnight well inland with the possibility of radiational cooling,
but that will be dependent on cloud coverage an wind speeds.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A slow-moving cold front will be in the vicinity of the
terminals early this morning and eventually drifts south by
noon today.

TSRA/VCTS for the city terminals through the pre-dawn hours.
Main impact will be lowering flight categories with heavy
rainfall. Best chances remain at KLGA, with KEWR and KJFK within
5-10 miles of TSTMs during this time. Winds will be varying in
direction due to outflow boundaries, but should settle WSW after
the convection is done, then shifting NW later this morning. Sea
breezes expected this afternoon with winds near 10 kt.

Mostly VFR elsewhere, but reduced VSBYs in fog remain possible
early this morning.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

AMD likely to address coverage/timing/intensity of any tstms
this evening. Low confidence in wind direction through 09-10z.

.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Monday night...VFR.
.Tuesday...Mainly VFR. Afternoon sea breezes. Slight chance of
an afternoon shower/tstm.
.Tuesday night...Chance of brief MVFR/local IFR cond with any
showers/isolated tstms.
.Wednesday and Wednesday night...Mainly VFR. Slight chance of
an afternoon/early evening shower or tstm.
.Thursday and Thursday night...Chance of MVFR with a chance of
showers and isolated thunderstorms. SW winds 10-15G20kt
afternoon into early evening.
.Friday...VFR. NW winds 10-15G20kt afternoon into early evening.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Steady winds ahead of a cold front will allow winds to gust up
to 25 kt on the ocean and the eastern Sound/bays through this
evening. SCA conditions should persist on the ocean into early
Mon as seas gradually begin to come down. Seas fall below SCA
thresholds by late morning or early afternoon on Monday. Winds
and seas should then remain below SCA criteria into mid week.

A strengthening southerly flow ahead of an approaching cold
front will bring SCA conditions to the ocean waters late
Thursday into Thursday night. Seas will gradually subside on
Friday in a post-frontal NW flow. Elsewhere, conditions are
forecast to remain below SCA criteria.

&&

.HYDROLOGY...
Although storm motion with any thunderstorms tonight won't be
too slow, there is a threat of training cells along with high
moisture content. There is therefore a threat of minor urban and
poor drainage flooding, and even a low threat of flash
flooding.

It is too early to know if thunderstorms mid to late week could
pose any hydrologic impacts.

&&

.TIDES/COASTAL FLOODING...
A high rip current risk continues through early this evening due
to a strong onshore flow and a building southerly swell. This
will be followed by a moderate rip current risk on Monday as
winds weaken with a lingering southerly swell.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until noon EDT today for ANZ350-353-355.

&&

SYNOPSIS...DW/MW
NEAR TERM...JP/DW/MW
SHORT TERM...MW
LONG TERM...DW
AVIATION...JC
MARINE...DW/MW
HYDROLOGY...DW/MW
TIDES/COASTAL FLOODING...DW
Hazardous weather outlook, Jul 25, 9:08 PM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
908 PM EDT Sun Jul 25 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-270115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
908 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-270115-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
908 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 25, 9:57 PM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service New York NY
957 PM EDT Sun Jul 25 2021

NYZ067-069-070-260245-
Rockland-Northern Westchester-Orange-
957 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...
SOUTHEASTERN ORANGE AND ROCKLAND COUNTIES...

At 956 PM EDT, a strong thunderstorm was located near Chester, or
near Monroe, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New City, Ossining, Peekskill, Monsey, Nanuet, Haverstraw, Tarrytown,
Mount Kisco, Monroe, Nyack, Warwick, Hawthorne, Chester, Greenwood
Lake and Pomona.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4142 7429 4133 7398 4132 7398 4133 7396
      4125 7369 4103 7383 4102 7386 4125 7439
TIME...MOT...LOC 0156Z 295DEG 24KT 4131 7425

DW
Special weather statement, Jul 25, 10:00 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service New York NY
1000 PM EDT Sun Jul 25 2021

CTZ005-NYZ068-070-260230-
Northern Fairfield-Putnam-Northern Westchester-
1000 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...NORTHERN
WESTCHESTER AND EASTERN PUTNAM COUNTIES...

At 1000 PM EDT, a strong thunderstorm was located near Brewster,
moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danbury, Brewster, Newtown, Fairfield, Trumbull, Ridgefield, Monroe,
Bethel, Wilton, Weston, Redding, Georgetown, Easton and Peach Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4131 7321 4122 7327 4123 7328 4121 7330
      4121 7333 4120 7333 4118 7337 4118 7339
      4133 7373 4142 7366
TIME...MOT...LOC 0200Z 295DEG 24KT 4134 7361

DW
Special weather statement, Jul 25, 10:07 PM EDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service New York NY
1007 PM EDT Sun Jul 25 2021

CTZ009-NYZ070-260245-
Southern Fairfield-Northern Westchester-
1007 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND NORTHERN
WESTCHESTER COUNTIES...

At 1007 PM EDT, a strong thunderstorm was located near Ossining,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stamford, Ossining, Peekskill, New Canaan, Mount Kisco, Greenwich,
Hawthorne, Bedford, Yorktown Heights, Croton-on-Hudson, Briarcliff
Manor, Pleasantville, Armonk, Thornwood and Buchanan.

LAT...LON 4126 7354 4125 7351 4105 7359 4109 7372
      4110 7373 4109 7374 4113 7389 4115 7389
      4116 7391 4121 7393 4123 7396 4132 7393
TIME...MOT...LOC 0207Z 288DEG 13KT 4122 7388

DW
Special weather statement, Jul 25, 11:38 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service New York NY
1138 PM EDT Sun Jul 25 2021

NYZ071-073-177-179-260445-
Southern Westchester-Bronx-Northern Nassau-Southern Nassau-
1138 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WESTCHESTER...
BRONX AND NORTHERN NASSAU COUNTIES...

At 1138 PM EDT, a strong thunderstorm was located over Rye, moving
southeast at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Rochelle, White Plains, Port Chester, Glen Cove, Syosset, Rye,
Westbury, Oyster Bay, Greenwich, Co-
op City, Hicksville, Harrison, Scarsdale, Port Washington and
Woodbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4090 7390 4108 7376 4107 7370 4100 7365
      4101 7364 4100 7364 4094 7367 4088 7374
      4086 7366 4092 7364 4092 7350 4090 7348
      4084 7345 4071 7354
TIME...MOT...LOC 0338Z 295DEG 18KT 4097 7372

JP
Special weather statement, Jul 26, 1:08 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New York NY
108 AM EDT Mon Jul 26 2021

NYZ073-078-080-176>179-260615-
Southwest Suffolk-Northern Queens-Northwest Suffolk-Southern
Queens-Bronx-Northern Nassau-Southern Nassau-
108 AM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT QUEENS...BRONX...WESTERN SUFFOLK
AND NASSAU COUNTIES...

At 108 AM EDT, a strong thunderstorm was located over Huntington
Station, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Islip, Jamaica, Brentwood, Levittown, Freeport, Valley Stream,
Huntington Station, Deer Park, Lindenhurst, Glen Cove, Plainview,
Garden City, Massapequa, Hauppauge and Lynbrook.

LAT...LON 4084 7384 4090 7378 4087 7374 4086 7366
      4091 7364 4092 7357 4074 7292 4073 7297
      4074 7301 4072 7302 4069 7317 4070 7320
      4067 7326 4068 7332 4066 7333 4058 7374
TIME...MOT...LOC 0508Z 283DEG 28KT 4082 7340

JP
Special weather statement, Jul 26, 2:15 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
215 AM EDT Mon Jul 26 2021

NYZ072-073-075-176>179-260715-
Northern Queens-Southern Queens-Bronx-New York (Manhattan)-Northern
Nassau-Kings (Brooklyn)-Southern Nassau-
215 AM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT QUEENS...BRONX...KINGS...NEW
YORK (MANHATTAN) AND NASSAU COUNTIES...

At 215 AM EDT, a strong thunderstorm was located over Jamaica, moving
southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jamaica, Flushing, Levittown, Freeport, Valley Stream, Long Beach,
Plainview, Garden City, Lynbrook, Mineola, Woodmere, Westbury, Great
Neck, Throgs Neck Bridge and Kennedy Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4057 7376 4071 7400 4085 7386 4080 7345
      4076 7344 4057 7357
TIME...MOT...LOC 0615Z 299DEG 11KT 4072 7380

JP

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:57 PM EDTSpecial Weather StatementOKXRockland48 min
Jul 25, 10:07 PM EDTSpecial Weather StatementOKXWestchester38 min
Jul 25, 10:13 PM EDTAreal Flood AdvisoryOKXOrange, Rockland, Westchester82 min
Jul 25, 10:58 PM EDTSevere Thunderstorm WarningOKXBronx, Nassau, Rockland, Suffolk, Westchester38 min
Jul 25, 11:38 PM EDTSpecial Weather StatementOKXBronx67 min
Jul 25, 11:43 PM EDTAreal Flood AdvisoryOKXBronx, Rockland, Westchester100 min
Jul 26, 1:08 AM EDTSpecial Weather StatementOKXNassau67 min
Jul 26, 1:13 AM EDTAreal Flood AdvisoryOKXNassau, Queens, Suffolk113 min
Jul 26, 11:23 AM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk10 hr
Jul 25, 10:00 PM EDTSpecial Weather StatementOKX30 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.